Pennsylvania, 2003

Flash Flood in Pennsylvania, August 8 to 9, 2003

August 8 to 9, 2003 · NWS PBZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 8, 9:25 PM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 8, 9:25 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1025 PM EDT FRI AUG 8 2003

SENDING OUT A QUICK UPDATE AS FLOOD WATCH HAS ENDED.

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

RRR
Hazardous weather outlook, Aug 8, 4:04 AM EST, 19 hours 51 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-080900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
504 AM EDT FRI AUG 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

DENSE FOG ACROSS THE REGION THIS MORNING WILL REDUCE VISIBILITIES TO
LESS THAN ONE-QUARTER OF A MILE. THIS WILL MAKE THE MORNING COMMUTE
DIFFICULT. SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA
TODAY. THESE STORMS COULD PRODUCE VERY HEAVY RAIN AND WILL BE SLOW
MOVING. THIS WILL ONCE AGAIN SET UP THE RISK FOR FLASH FLOODING ON
AREA STREAMS.

.DAYS TWO THROUGH SEVEN...

MORE SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED THROUGHOUT THE
WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 8, 7:51 PM EST, 4 hours 4 minutes before
PAZ008-013-014-020-090145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
851 PM EDT FRI AUG 8 2003

...SLOW MOVING THUNDERSTORMS...

SLOW MOVING THUNDERSTORMS WILL CONTINUE THROUGH 10 PM. THE STRONGEST
STORMS WILL CONTINUE BETWEEN HARSHAVILLE...BEAVER
FALLS...ZELIENOPLE...WEST LIBERTY...FRANKLIN...AND OIL CITY.

THESE STORMS ARE CAPABLE OF PRODUCING AN INCH OF RAINFALL IN 30
MINUTES AND FREQUENT CLOUD TO GROUND LIGHTNING. SOME AREAS WILL
RECEIVE GREATER THAN AN INCH AND ONE HALF THROUGH 10 PM...CAUSING
DRAINAGE FLOODING AND PONDING IN LOW LYING AREAS.

DO NOT DRIVE YOUR CAR THROUGH FLOWING WATER. MOST FLOOD RELATED
DEATHS OCCUR WHEN MOTORISTS TRY TO CROSS FLOODED ROADS. RESIDENTS
SHOULD PAY ATTENTION FOR FURTHER UPDATES AND POSSIBLE WARNINGS.
Local storm report, Aug 8, 8:40 PM EST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
940 PM EDT FRI AUG 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 PM    ZELIENOPLE                PA   FLASH FLOODS
08/08/03   BUTLER                         NUMEROUS FLOODED ROADWAYS
                                          INCLUDING PERRY HIGHWAY.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT
Local storm report, Aug 8, 10:00 PM EST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1100 PM EDT FRI AUG 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1050 PM    HARMONY                   PA   FLASH FLOODS
08/08/03   BUTLER                         STREAMS OVER ROADS.PUB

The radar

The Pittsburgh radar (KPBZ), 86 km away, was scanning. The volume nearest the first event began at 04:52 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Mercer

When
August 8, 11:55 PM EST to August 9, 12:55 AM EST
Where
Mercer County, Stoneboro
Reported by
EMERGENCY MANAGER
Coordinates
41.302, -80.258 (the zone’s center; the record gives no point)

Flooding on Stoneboro-Lateral Rd.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334173.